Hail, Garfield
- When
- August 27, 5:15 PM CST
- Where
- Garfield County, 1 mi S of Lahoma
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.367, -98.083
5 hail, 1 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 27, 1:27 PM CST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 227 PM CDT FRI AUG 27 2004 .DISCUSSION... SCATTERED SHWRS HAVE DEVELOPED ACROSS N TX THIS AFTN. SHWRS WILL CONT TO AFFECT PARTS OF W N TX AND POSSIBLY SOUTH CENTRAL OK COUNTIES THIS EVENING. COLD FRONT CONT TO SLOWLY MOVE ACROSS NW OK THIS AFTN WITH GREATEST PUSH ACROSS TX PANHANDLE. FRONT WILL MOVE SOUTH AND EASTWARD ACROSS THE FA TONIGHT/SAT AS UPR TROUGH APPROACHES AND MOVES ACROSS THE PLAINS. ISOLATED TO SCATTERED SHWRS/TSTMS ARE POSSIBLE LATE THIS AFTN/EVENING ALONG THE FRONT. HOWEVER...MORE WIDESPREAD ACTIVITY IS LIKELY TONIGHT AND SAT ALONG AND BEHIND THE FRONT. STORMS ARE EXPECTED TO BUILD ALONG THE FRONT FROM MO/KS EVENTUALLY DEVELOPING INTO ONE OR MORE STORM CLUSTERS. SEVERE STORMS ARE POSSIBLE THIS EVENING WITH CHANCES OF SEVERE WX EXPECTED TO DECREASE AFTER MIDNIGHT AND THE FURTHER SOUTH THE STORMS PROPAGATE. PRECIP EXPECTED TO END FROM NORTH TO SOUTH ACROSS THE FA SAT WITH THE FRONT MOVING INTO N TX SAT NIGHT. TEMP FORECAST DIFFICULT FOR TONIGHT/SAT AS RAIN COOLED AIR COULD CAUSE TEMPS TO COOL QUICKLY TONIGHT...WITH CONDITIONS REMAINING COOL SAT... ESPECIALLY ACROSS SOUTHERN PORTIONS OF FA...DUE TO ONGOING RAIN AND CLOUD COVER. FORECAST IS DRY SUN THRU THE MIDDLE OF NEXT WEEK. GFS IS INDICATING A DISTURBANCE DEVELOPING IN SOUTHERN ROCKIES ABOUT MID WEEK WHICH COULD AFFECT THE AREA. HOWEVER...WITH AFFECTS OF SFC RIDGE REMAINING OVR THE AREA...LIMITED MOISTURE RETURN IS EXPECTED IN THE FA SO HAVE KEPT FORECAST DRY AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 69 80 62 85 / 80 60 10 10 HOBART OK 67 81 61 86 / 60 50 10 10 WICHITA FALLS TX 73 82 65 87 / 60 60 20 10 GAGE OK 60 79 54 85 / 50 20 0 0 PONCA CITY OK 66 80 60 83 / 80 30 10 0 DURANT OK 75 80 67 86 / 40 70 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 25
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1152 AM CDT FRI AUG 27 2004
OKZ004>048-050>052-TXZ083>090-281200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
ALL OF OKLAHOMA AND WESTERN NORTH TEXAS WEST OF A LINE FROM
HOLDENVILLE...TO ARDMORE...TO HENRIETTA.
TIMING...
MOST LIKELY FROM 5 PM TO MIDNIGHT.
IMPACTS...
HAIL TO THE SIZE OF QUARTERS AND WINDS TO 65 MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR SEVERE WEATHER FROM LATE AFTERNOON THROUGH MIDNIGHT.
DISCUSSION...
A COLD FRONT OVER NORTHWEST OKLAHOMA WILL MOVE SLIGHTLY SOUTH AND
EAST BY LATE AFTERNOON...REACHING NEAR A LINE FROM CHEROKEE TO
ERICK. AS THE ATMOSPHERE DESTABILIZES...LIFT ALONG THE FRONT MAY BE
SUFFICIENT FOR ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP ALONG
THE FRONT BY 5 PM.
THE MOST LIKELY SCENARIO IS FOR THUNDERSTORMS TO DEVELOP ALONG THE
FRONT IN KANSAS DURING THIS PERIOD. THEN AS THE LOW LEVEL JET
DEVELOPS AND AN UPPER LEVEL TROUGH PROVIDES GREATER INFLUENCE OVER
THE AREA...THUNDERSTORMS ARE EXPECTED TO BUILD SOUTHWESTWARD ALONG
THE FRONT...INFLUENCING NORTHERN AND WESTERN OKLAHOMA DURING THE
EVENING. VERTICAL WIND SHEAR WILL BE STRONGEST ACROSS THESE
AREAS...WITH A FEW STORMS LIKELY ACCOMPANIED BY LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS. BY LATE EVENING AND OVERNIGHT...
THUNDERSTORMS MAY CONSOLIDATE INTO ONE OR MORE CLUSTERS OF STORMS
THAT MOVE SOUTHWARD THROUGH THE REMAINDER OF OKLAHOMA AND NORTH
TEXAS. THE RISK OF SEVERE THUNDERSTORMS SHOULD GRADUALLY DIMINISH
OVERNIGHT...AS STORMS MOVE INTO AN ENVIRONMENT LESS FAVORABLE FOR
ORGANIZED SEVERE THUNDERSTORMS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL CONTINUE DURING THE DAY SATURDAY... AND SHOULD
DIMINISH OR END SATURDAY EVENING.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.
JAMESSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 530 PM CDT FRI AUG 27 2004 OKZ016-272245- CUSTER OK- 530 PM CDT FRI AUG 27 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER COUNTY. A DEVELOPING THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF WEATHERFORD AT 530 PM CDT...MOVING NORTHEAST AT 15 MPH. THIS STORM IS DEVELOPING IN AN AREA WHERE A SEVERE THUNDERSTORM WATCH IS IN EFFECT...AND MAY BECOME SEVERE. RESIDENTS SHOULD CONTINUE TO MONITOR THE WEATHER FOR FUTURE STATEMENTS AND WARNINGS. KT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 545 PM CDT FRI AUG 27 2004 OKZ007-011-012-272300- GARFIELD OK-GRANT OK-MAJOR OK- 545 PM CDT FRI AUG 27 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...GRANT AND MAJOR COUNTIES. AT 544 PM CDT... THUNDERSTORMS WERE DEVELOPING BETWEEN MEDFORD... LAMONT AND RENFROW... AND ANOTHER STORM WAS DEVELOPING JUST SOUTH OF LAHOMA... BOTH MOVING NORTHEAST AT 10 MPH. THESE STORMS WERE DEVELOPING IN AN AREA THAT IS FAVORABLE FOR STORMS TO RAPIDLY INTENSIFY... PERHAPS PRODUCING SMALL HAIL AND WINDS IN EXCESS OF 50 MPH. PEOPLE IN GARFIELD...GRANT AND MAJOR COUNTIES...INCLUDING THE CITY OF ENID...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. MILLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 547 PM CDT FRI AUG 27 2004 OKZ016-272300- CUSTER OK- 547 PM CDT FRI AUG 27 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER COUNTY. A STRONG THUNDERSTORM...LOCATED 5 MILES SOUTHEAST OF CUSTER CITY AT 547 PM CDT...CONTINUES TO INTENSIFY AND MOVE NORTHEAST AT 15 MPH. PEOPLE IN CUSTER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 610 PM CDT FRI AUG 27 2004 OKZ016-017-272330- BLAINE OK-CUSTER OK- 610 PM CDT FRI AUG 27 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE AND CUSTER COUNTIES. A STRONG THUNDERSTORM...LOCATED 12 MILES SOUTH OF THOMAS AT 610 PM CDT AND MOVING NORTHEAST AT 10 MPH...CONTINUES OVER EASTERN CUSTER COUNTY. ADDITIONAL THUNDERSTORMS HAVE ALSO DEVELOPED WEST OF WATONGA AND NEAR OKEENE IN BLAINE COUNTY. PEOPLE IN BLAINE AND CUSTER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. KT
The Vance AFB radar (KVNX), 42 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
5 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Hail was reported on the west side of town.
Lightning struck the steeple of the Kentucky Avenue Baptist Church in southeast Oklahoma City. The steeple was found laying in the street. The lightning caused a fire heavily damaging the sanctuary of the church.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417962, 5417963, 5417964, 5417965, 5418042, 5418043, 5418044.